Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 33, NWS Birmingham, AL

April 7, 2006Fayette County, Marion County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 7, 2006, 10:47 PM CDT for Fayette County, Marion County, Alabama. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 10:47 PM CDT (03:47 UTC)
Expired
Apr 7, 2006, 11:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Fayette County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 10:57 PM CDTHAIL 0.753 S Brilliant, ALPENNY SIZE HAIL.
Apr 7, 10:58 PM CDTFUNNEL CLOUD3 N Winfield, ALPUBLIC REPORTED FUNNEL CLOUD 3 MILES NORTH OF WINFIELD ON HIGHWAY 129.
Apr 7, 11:29 PM CDTHAIL 0.752 N Winfield, ALPENNY SIZE HAIL ON HIGHWAY 129.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 7:28 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 080347
TORBMX
ALC057-093-080430-
/O.NEW.KBMX.TO.W.0033.060408T0347Z-060408T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1047 PM CDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MARION COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE AREA OF WINFIELD
  NORTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1130 PM CDT

* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GUIN...OR
  ABOUT 7 MILES WEST OF WINFIELD...MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WINFIELD BY 1055 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3400 8795 3383 8795 3382 8753 3386 8752
      3387 8764 3400 8764

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 7, 8:32 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 7, 8:32 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED GRAMMAR MISTAKE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
832 PM CDT FRI APR 7 2006

...SEVERE WEATHER OUTBREAK WITH TORNADOES LIKELY TONIGHT...

.UPDATE...MESOSCALE UPDATE.

A HIGH RISK FOR SEVERE STORMS CAPABLE OF PRODUCING TORNADOES...LARGE
HAIL...AND DAMAGING WINDS...NORTH OF A REFORM TO ONEONTA LINE...
CONTINUES THROUGH 1 AM CDT.  A SUPERCELL THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO AND GOLF BALL SIZE HAIL WILL MOVE INTO MARION
COUNTY BY 845 PM CDT.  WIDESPREAD SEVERE WEATHER...EVEN SOUTH OF THE
HIGH RISK AREA...IS POSSIBLE AFTER 11 PM CDT.

&&

.DISCUSSION...

STILL CONCERNED WITH SEVERE WEATHER TONIGHT...MAINLY NORTH OF
INTERSTATE 20.

AT 830 PM CST...SCATTERED TO NUMEROUS THUNDERSTORMS...SOME OF WHICH
ARE SEVERE AND POSSIBLY TORNADIC...STRETCHED NORTH OF A GREENWOOD
MISSISSIPPI TO HUNTSVILLE LINE.  THESE STORMS HAVE REMAINED OVER THE
SAME AREA DURING THE PAST HOUR...BUT HAVE WEAKENED SLIGHTLY WITH THE
LOSS OF DAYTIME HEATING.  THE BEST INSTABILITY WAS LOCATED ACROSS
NORTHWEST ALABAMA WITH LIFTED INDICES BETWEEN -2 TO -5...BUT THE AIR
WAS MORE STABLE THAN EARLIER.  SURFACE BASED CAPES HAVE DROPPED
BETWEEN 500 J/KG TO 1200 J/KG IN THIS AREA.

MARION...LAMAR...AND WINSTON COUNTIES HAVE AN ENHANCED THREAT FOR
TORNADOES...GOLF BALL SIZE HAIL...AND DAMAGING WINDS FOR THE NEXT
SEVERAL HOURS.  THIS THREAT WILL SLOWLY EXPAND SOUTHWARD...PERHAPS
REACHING A MILLPORT TO JASPER LINE BY 11 PM CDT.  THE TUSCALOOSA AND
BIRMINGHAM AREAS SHOULD NOT BE AFFECTED BY SEVERE WEATHER UNTIL
PROBABLY MIDNIGHT CDT.

EVEN THOUGH THE STORMS OVER NORTH MISSISSIPPI AND ALABAMA HAVE SHOWN
A DECREASING TREND OVER THE PAST HOUR OR TWO WITH THE LOSS OF
DAYTIME HEATING...INTENSIFICATION DEFINITELY REMAINS POSSIBLE...
ESPECIALLY AS THE UPPER LOW APPROACHES FROM THE WEST AND AS SURFACE
DEWPOINTS INCREASE.

LOOKING UPSTREAM...NEW STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED
ACROSS NORTH LOUISIANA AND SOUTHEAST ARKANSAS.  THINK THESE STORMS
WILL EXPAND AND MOVE EAST...POSSIBLY ORGANIZING INTO A SQUALL LINE.
THIS LINE WILL MOVE INTO WEST ALABAMA AFTER 11 PM CDT...THEN QUICKLY
MOVE ACROSS THE STATE BEFORE SLOWING DOWN ALONG THE INTERSTATE 85
CORRIDOR BY 6 OR 7 AM CDT.  DAMAGING WINDS UP TO 80 MPH ARE THE MAIN
CONCERN WITH THIS LINE...THOUGH ADDITIONAL TORNADOES AND HAIL ARE
POSSIBLE...EVEN FOR LOCATIONS SOUTHEAST OF A SELMA TO ANNISTON
LINE.  A FEW ISOLATED SUPERCELLS MAY DEVELOP AHEAD OF THIS LINE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT ALL AREAS UNTIL 4 AM CDT SATURDAY.

&&

MBS/91
Hazardous weather outlook, Apr 7, 10:35 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT FRI APR 7 2006

ALZ011>015-017>050-081130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1035 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

...HIGH RISK OF SEVERE THUNDERSTORMS WITH SIGNIFICANT TORNADOES
POSSIBLE ACROSS NORTH ALABAMA...

AT THIS TIME A HIGH RISK OF SEVERE WEATHER EXISTS OVER PORTIONS OF
NORTH CENTRAL AND NORTHWESTERN ALABAMA...GENERALLY ALONG AND NORTH OF
A LINE FROM ALICEVILLE...TO TUSCALOOSA...TO BIRMINGHAM...TO GADSDEN.
SUPERCELL THUNDERSTORMS HAVE ENTERED MARION AND WINSTON COUNTIES WITH
REPORTS OF TORNADO DAMAGE...LARGE HAIL...AND DAMAGING WINDS. THE
STORMS WILL GRADUALLY MOVE SOUTHEASTWARD AND AFFECT THE INTERSTATE
59 CORRIDOR BY 2 AM. THE THREAT OF STRONG...LONG TRACK TORNADOES
CONTINUES THROUGH 4 AM.

FOR AREAS FARTHER SOUTH AND EAST...SEVERE WEATHER WILL BEGIN TO
AFFECT THESE AREAS BETWEEN 1 AND 3 AM.  SUPERCELLS CANNOT BE RULED
OUT IN THIS RISK AREA...BUT THE MOST LIKELY SCENARIO IS FOR
THUNDERSTORMS TO EVOLVE INTO A LINE CONTAINING EMBEDDED SUPERCELLS
AND MOVE ACROSS THIS RISK AREA. THESE STORMS WILL HAVE THE POTENTIAL
OF PRODUCING TORNADOES...LARGE HAIL...DAMAGING WINDS...DEADLY
LIGHTNING AND HEAVY RAIN. THE RISK WILL LAST THROUGH THE OVERNIGHT
HOURS.

ADDITIONALLY...INCREASING SOUTHERLY WINDS AHEAD OF THE MAIN SYSTEM
WILL PRODUCE SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
35 MPH TONIGHT.  A LAKE WIND ADVISORY IS IN EFFECT THROUGH 4 AM
SATURDAY.

STAY TUNED TO FURTHER STATEMENTS ON THIS POTENTIALLY DANGEROUS
WEATHER EVENT AND SPECIFICALLY THE ADJUSTMENTS IN THE TIMING OF THE
EVENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...SEVERE WEATHER MAY CONTINUE OVER PORTIONS OF SOUTHEAST ALABAMA
THROUGH SATURDAY MORNING...

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ALONG AND SOUTH OF A LINE FROM SELMA...TO CLANTON...
LAFAYETTE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY TONIGHT.

In the hours before

Local storm report, Apr 7, 10:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TORNADO          1 NE HALEYVILLE         34.25N 87.61W
04/07/2006                   WINSTON            AL   LAW ENFORCEMENT

            POSSIBLE TORNADO NEAR THE NEEDMORE COMMUNITY NORTHEAST OF
            HALEYVILLE.

&&

DCW
Local storm report, Apr 7, 10:07 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             HALEYVILLE              34.24N 87.62W
04/07/2006  E1.00 INCH       WINSTON            AL   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED IN HALEYVILLE.

&&

DCW
Local storm report, Apr 7, 10:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     1 S HALEYVILLE          34.22N 87.62W
04/07/2006                   WINSTON            AL   EMERGENCY MNGR

            TREES BLOWN DOWN SOUTH OF HALEYVILLE ALONG HIGHWAY 13.

&&

DCW
Local storm report, Apr 7, 10:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
04/07/2006                   WINSTON            AL   AMATEUR RADIO

            ROOF DAMAGE TO A HOTEL AND DAMAGE TO A GAS STATION

1007 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
04/07/2006                   WINSTON            AL   AMATEUR RADIO

            WIND DAMAGE TO A GAS STATION AND ROOF DAMAGE TO A HOTEL
            IN HALEYVILLE.

&&

DCW
Local storm report, Apr 7, 10:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1023 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     DOWNBURST        4 N HAMILTON            34.20N 87.98W
04/07/2006                   MARION             AL   EMERGENCY MNGR

            TREES TWISTED...TREE BLOWN DOWN ON CAR RESULTING IN TWO
            SERIOUS INJURIES.

&&

DCW
Local storm report, Apr 7, 10:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     4 N HAMILTON            34.20N 87.98W
04/07/2006                   MARION             AL   EMERGENCY MNGR

            *** 2 INJ *** TREES TWISTED...TREE BLOWN DOWN ON CAR
            RESULTING IN TWO SERIOUS INJURIES.

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:20 PM CDTTornado WarningBMXMarion55 min
Apr 7, 9:16 PM CDTSevere Thunderstorm WarningBMXLamar, Marion29 min
Apr 7, 9:36 PM CDTTornado WarningBMXMarion39 min
Apr 7, 9:55 PM CDTSevere Thunderstorm WarningBMXWinston65 min
Apr 7, 10:07 PM CDTTornado WarningBMXWinston38 min
Apr 7, 10:35 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion55 min
Apr 7, 11:01 PM CDTSevere Thunderstorm WarningBMXWinston59 min
Apr 7, 11:10 PM CDTTornado WarningBMXWinston35 min
Apr 7, 11:34 PM CDTSevere Thunderstorm WarningBMXMarion, Walker56 min
Apr 7, 11:55 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar50 min
Apr 7, 11:57 PM CDTSevere Thunderstorm WarningBMXWinston33 min
Apr 8, 12:01 AM CDTSevere Thunderstorm WarningBMXPickens59 min
Apr 8, 12:13 AM CDTTornado WarningBMXBlount17 min
Apr 8, 12:28 AM CDTSevere Thunderstorm WarningBMXWalker, Winston62 min
Apr 8, 12:39 AM CDTSevere Thunderstorm WarningBMXTuscaloosa66 min
Apr 8, 12:50 AM CDTTornado WarningBMXBlount55 min
Apr 8, 12:58 AM CDTTornado WarningBMXJefferson47 min
Apr 8, 12:59 AM CDTTornado WarningBMXCherokee12 min
Apr 8, 1:25 AM CDTSevere Thunderstorm WarningBMXGreene35 min
Apr 8, 1:30 AM CDTSevere Thunderstorm WarningBMXPickens30 min
Apr 8, 1:32 AM CDTSevere Thunderstorm WarningBMXSumter28 min
Apr 8, 1:33 AM CDTSevere Thunderstorm WarningBMXCherokee, Etowah46 min
Apr 8, 1:35 AM CDTTornado WarningBMXGreene15 min
Apr 8, 1:36 AM CDTSevere Thunderstorm WarningBMXSt. Clair24 min
Apr 8, 1:42 AM CDTTornado WarningBMXTuscaloosa48 min
Apr 8, 1:45 AM CDTSevere Thunderstorm WarningBMXShelby15 min
Apr 8, 1:48 AM CDTSevere Thunderstorm WarningBMXHale27 min
Apr 8, 1:52 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne38 min
Apr 8, 1:59 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega31 min
Apr 8, 2:05 AM CDTTornado WarningBMXCalhoun, Cleburne40 min
Apr 8, 2:06 AM CDTSevere Thunderstorm WarningBMXBibb39 min
Apr 8, 2:09 AM CDTTornado WarningBMXClay, Talladega36 min
Apr 8, 2:23 AM CDTSevere Thunderstorm WarningBMXPerry19 min
Apr 8, 2:45 AM CDTSevere Thunderstorm WarningBMXBibb30 min
Apr 8, 9:18 AM CDTSevere Thunderstorm WarningBMXElmore, Montgomery27 min
Apr 8, 9:31 AM CDTSevere Thunderstorm WarningBMXPike41 min
Apr 8, 9:47 AM CDTSevere Thunderstorm WarningBMXBullock28 min
Apr 8, 10:35 AM CDTSevere Thunderstorm WarningBMXPike40 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.